North Carolina, 2018

Hail in North Carolina, March 17, 2018

March 17, 2018 · NWS RNK · 2 events in 2 counties and zones

As high pressure started to depart the area, moisture levels started to rise across the area and a warm front was approaching from the south. A storm developed head of this front over Rockingham County and progressed into Caswell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As high pressure started to depart the area, moisture levels started to rise across the area and a warm front was approaching from the south. A storm developed head of this front over Rockingham County and progressed into Caswell County. Along its course it produced 30 to 50 mph wind gusts and hail ranging from pea to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 17, 7:07 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 17, 7:07 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
807 PM EDT Sat Mar 17 2018

.SYNOPSIS...
A low pressure system will arrive from the northwest tonight.
This system will move southward toward South Carolina and
Georgia by Sunday morning. Another complex storm system works in
from the west next week with wintry precipitation possible.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 800 PM EDT Saturday...

Isolated showers and thunderstorms continue to drift eastward
from Kentucky and Tennessee into southeast West Virginia and far
southwest Virginia. SPC maintains a hail and wind threat due to
steep lapse rates aloft and decent effective bulk 0-6 km shear.
The severe thunderstorm watch remains in effect until midnight
tonight. Pea size hail has been reported in a few locations,
but the storms have not yet been impressive. The convection is
racing the clock to sunset as instability should sharply cut off
afterward. Little if any thunder may reach the southern
Virginia and North Carolina Piedmont after midnight as the
showers head toward the southeast along the warm front.

Minor adjustments to POPs and temperatures for this update.
Thickening stratus overnight and a decent thermal gradient
makes this forecast for lows a little tricky. Low clouds appear
most likely over the New and Roanoke river valleys toward Sunday
morning. Deep moisture fades from drying aloft early Sunday as
upper support exits and shortwave ridging starts to take shape.
This in conjunction with weak high pressure under light
north/northwest flow should allow for clearing from north to
south by afternoon with comfortable highs in the 50s to lower
60s similar to the latest ECMWF MOS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

The transition of the upper pattern from an eastern ridge to a broad
ridge is now looking to be a rather complex evolution as the ridge
flattens and several spokes of southern stream short wave energy
gradually carve out a successively deeper trof. Expectation is for
generally wet weather through midweek.

The first part of Sunday night looks to be dry, but a developing
wedge will combine with low pressure emerging along the coast to
bring southeasterly flow and robust isentropic lift over the region,
which leads to increasing rain chances overnight.

The situation remains relatively unchanged for Monday with
increasing dynamic support and increasing coverage of rain as a wave
moves through the Mississippi valley and approaches the Appalachians
from the west. The wave will move through the region Monday night
with a good dose of widespread precipitation. There also looks to be
potential for convective development upstream outside of the wedge
that would slide into the region and greatly enhance precipitation,
though any specific details are murky at this point. Also of note is
the steady cooling of the airmass from north to south which allows
for a gradual transition/mix of ptype far north Monday night but any
slushy accumulations look minimal through early Tuesday.

After perhaps a brief respite early on Tuesday, the next wave will
approach late in the day and renew precipitation across the region
with good forcing over the wedge and potential convection
developing/moving in from outside of the wedge. Complex situation
continues to unfold Tuesday night as additional short wave energy
fuels coastal low redevelopment with good isentropic, large scale
synoptic ascent, and mesoscale deformation over the region as the
cooling wedge deepens. Very early in the game but accumulating wet
snow looks to be a possibility across a good part of the region by
daybreak Wednesday.

With the developing upper trof expect temperatures to be trending
downward to well below normal through midweek.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

Additional short wave energy continues to fuel the train of coastal
low formation through Wednesday which will keep a good chance of
some wet snow across the region. Diurnal effects in late March may
limit any accumulations to along/west of the Blue Ridge but far too
early for specifics. As the closed upper low moves across the region
synoptic forcing lingers along with the decreasing possibility for
wet snow through early Thursday. Northwest flow will also be on the
increase and will support upslope snow showers at the higher
elevations west of the Blue Ridge into Thursday night. The upper
trof axis finally pushes to our east and allows for a break of fair
weather on Friday before a warm front starts to push precipitation
back in our direction from the west late Friday night.

Temperatures will start the period well below normal, then moderate
a bit but remain on the cool side through the end of the week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EDT Saturday...

Isolated showers and thunderstorms are moving eastward into
southeast West Virginia and far southwest Virginia. VCTS was
inserted into BLF and BCB to account for the latest radar
trends. Expect shower activity to drift southeastward toward
ROA/LYH/DAN between 00Z and 05Z. By that point, instability
will weaken enough to make thunder too low in confidence to
mention. LWB is too far north of the warm front and instability,
which means the best confidence for no thunder exists here.

Once the showers fade after 05Z, low stratus clouds will develop
throughout the area. Confidence is rather high that ceilings
could plummet to IFR/LIFR for BLF/LWB/ROA/BCB, but it is more
questionable toward LYH and DAN. MVFR/IFR conditions appear
more likely further east in the Piedmont. Ceilings should
improve to VFR during 12Z to 15Z as drier air arrives from the
northwest. Good flying weather should persist through the
remainder of Sunday.

Extended Aviation Discussion...

Another low pressure system should push eastward from the Plains
on Monday. The warm front associated with this system could
bring IFR/MVFR conditions due to ceilings and showers for
Monday night into Tuesday. As the low pressure system heads
offshore on Tuesday night, precipitation wrapping along the
western periphery of this system could bring a period of snow
showers, MVFR/IFR conditions, and gusty north to northwest winds
on Wednesday. Drier air should finally bring conditions back to
VFR by Thursday as high pressure builds from the northwest.

&&

.EQUIPMENT...
As of 940 AM EDT Friday...

The Mount Jefferson NWR remains off the air and will likely be
sometime next week before it is operational again.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PW
NEAR TERM...JH/PW
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PW
EQUIPMENT...JH
Hazardous weather outlook, Mar 17, 8:48 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
948 PM EDT Sat Mar 17 2018

NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-190200-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
948 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A complex storm system may bring accumulating snow to the area during
next Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-190200-
Surry-Stokes-Rockingham-Caswell-Yadkin-
948 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

There is a marginal risk of severe thunderstorms for tonight. The
primary threat will be hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A complex storm system may bring accumulating snow to the area during
next Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Local storm report, Mar 17, 5:32 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PULASKI                 37.05N 80.80W
03/17/2018  E0.25 INCH       PULASKI            VA   911 CALL CENTER

&&

RAB
Special weather statement, Mar 17, 6:55 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
755 PM EDT SAT MAR 17 2018

VAZ007-WVZ042-180030-
Tazewell-Mercer-
755 PM EDT SAT MAR 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
TAZEWELL AND SOUTHERN MERCER COUNTIES...

Until 830 PM EDT

At 754 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northfork to near Amonate to near
Richlands. Movement was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bluefield...
Princeton...
Richlands...
Tazewell...
and Cedar Bluff.

This includes The following Location Mercer County Airport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3716 8170 3720 8167 3721 8156 3726 8150
      3727 8142 3742 8131 3742 8128 3744 8129
      3745 8091 3729 8105 3722 8128 3717 8126
      3714 8133 3714 8130 3712 8126 3693 8168
      3698 8171 3697 8178 3705 8182 3711 8189
TIME...MOT...LOC 2354Z 265DEG 44KT 3738 8145 3717 8161 3713 8179

RS
Special weather statement, Mar 17, 7:25 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
825 PM EDT SAT MAR 17 2018

VAZ009-010-012-180100-
Bland-Wythe-Smyth-
825 PM EDT SAT MAR 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SMYTH...SOUTH CENTRAL BLAND AND WYTHE COUNTIES...

Until 900 PM EDT

At 824 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Suiter to near Nebo to near Allison
Gap. Movement was southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
and Rural Retreat.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3695 8182 3696 8179 3694 8169 3693 8168
      3694 8166 3692 8153 3708 8115 3694 8082
      3681 8101 3681 8103 3679 8108 3674 8167
      3679 8170 3693 8183 3694 8183
TIME...MOT...LOC 0024Z 292DEG 28KT 3707 8118 3694 8148 3696 8180

RS
Local storm report, Mar 17, 7:36 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             BLAND                   37.10N 81.12W
03/17/2018  E0.25 INCH       BLAND              VA   PUBLIC

            PEA SIZED HAIL COVERED THE GROUND IN BLAND

&&

PW
Special weather statement, Mar 17, 8:56 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
956 PM EDT SAT MAR 17 2018

NCZ004-005-180300-
Stokes-Rockingham-
956 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT
STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...

Until 1100 PM EDT

At 956 PM EDT, a strong thunderstorm was located over Francisco,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mayodan...
Madison...
Stoneville...
Danbury...
and Francisco.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3633 8043 3653 8040 3653 7988 3632 7982
TIME...MOT...LOC 0156Z 270DEG 29KT 3646 8036

RS
Special weather statement, Mar 17, 9:17 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1017 PM EDT SAT MAR 17 2018

NCZ004>006-VAZ043-044-058-180315-
Stokes-Rockingham-Caswell-Henry-Halifax-Pittsylvania-
1017 PM EDT SAT MAR 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
STOKES...ROCKINGHAM...WESTERN CASWELL...SOUTHERN PITTSYLVANIA...
SOUTHERN HALIFAX AND SOUTHERN HENRY COUNTIES...THE CITY OF DANVILLE
AND THE SOUTHEASTERN CITY OF MARTINSVILLE...

Until 1115 PM EDT

At 1016 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Westover Hills and Danville to near
Germanton to near King. Movement was east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and South Boston.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3631 8011 3636 8045 3643 8045 3654 8017
      3654 8005 3660 8005 3677 7964 3673 7875
      3669 7868 3672 7879 3670 7883 3659 7885
      3659 7926 3629 7928
TIME...MOT...LOC 0216Z 282DEG 44KT 3662 7946 3630 8020

RAB

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rockingham

When
March 17, 9:48 PM EST
Where
Rockingham County, 0.56 mi E of Reidsville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -79.620

Hail, Caswell

When
March 17, 9:54 PM EST
Where
Caswell County, 0.89 mi SE of Ashland
Measured
1 in hail
Reported by
Public
Coordinates
36.310, -79.510

Hail occurred in the 2400 block of Camp Springs Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747569, 747571.